California, 2003

Heat in California, July 5, 2003

July 5, 2003 · NWS VEF · 1 event in 1 county or zone

1 heat, as filed by the National Weather Service.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 5, 2:00 PM PST, 1 hour earlier.

Area forecast discussion, Jul 5, 2:00 PM PST, 1 hour before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PDT SAT JUL 5 2003

.SYNOPSIS...LITTLE CHANGE CAN BE EXPECTED ACROSS THE REGION OVER THE
FEW DAYS. MOSTLY SUNNY SKIES...DRY CONDITIONS...AND TEMPERATURES 5
TO 7 DEGREES ABOVE NORMAL WILL PERSIST AS A DOME OF HIGH PRESSURE
REMAINS IN CONTROL OF THE WEATHER.

.DISCUSSION...MOST OF THE CIRRUS HAVE BEEN JUST TO THE NORTH
OF THE CWA THIS AFTERNOON. HIGH BASED CUMULUS HAVE BEGUN TO DEVELOP
ALONG THE SIERRA IN INYO COUNTY AND ACROSS NORTHERN LINCOLN COUNTY.
A FEW ADDITIONAL CLOUDS HAVE POPPED UP ACROSS NORTHERN MOHAVE
COUNTY. BOTH AREAS ARE ASSOCIATED WITH TWO SHORTWAVES...AND SLIGHTLY
ENHANCED AREAS OF HIGH LEVEL MOISTURE. BOTH SHORTWAVES AND MOISTURE
MOVE TO THE EAST AND AWAY FROM THE REGION OVERNIGHT. OTHERWISE...
SUNSHINE WILL DOMINATE THROUGH TUESDAY. THICKNESSES/850/700 MB
TEMPERATURES ARE STEADY OR SLIGHTLY HIGHER OVER THE NEXT FEW DAYS.
EXPECT LITTLE CHANGES IN HIGH/LOW TEMPS.

.EXTENDED...MODELS CONTINUE TO FORECAST STRONG HIGH PRESSURE
BUILDING OVER THE INTERMOUNTAIN WEST WEDNESDAY WITH A LARGE UPPER
TROUGH CENTERED OFF THE NORTHWEST COAST. THE HIGH PRESSURE BEGINS A
SLOW MIGRATION TO THE EAST IN RESPONSE TO THE EASTWARD PROGRESSION
OF THE WEST COAST TROUGH. THIS IS FORECAST TO PUT THE CWA BRIEFLY IN
A SOUTHERLY FLOW PATTERN ON WEDNESDAY BUT NOT LONG ENOUGH TO BRING
ANYTHING OTHER THAN A FEW EXTRA CLOUDS. A LAS VEGAS TO YUMA GFS
CROSS SECTION OF RH DOES SHOW AN INCREASE IN 400MB LEVEL MOISTURE AT
THIS TIME FRAME. DRY SOUTHWESTERLY FLOW IS THEN FORECAST OVER OUR
AREA THURSDAY THROUGH SATURDAY WITH STRONG HIGH PRESSURE OVER THE
MIDWEST. LITTLE IN THE WAY OF CHANGE FOR TEMPS THROUGH THE END OF
THE WEEK ONLY SOME MINOR COOLING FRIDAY AND SATURDAY.

.LAS...NONE.

CZYZYK/SALMEN
Hazardous weather outlook, Jul 5, 4:00 AM PST, 11 hours before
AZZ001>003-036-CAZ026>029-NVZ013>022-061400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
500 AM PDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA

.DAY ONE...SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

Event by event

1 heat. Local standard time, as filed.

Heat, San Bernardino T Sw & X Se

When
July 5, 3:00 PM PST
Where
San Bernardino T Sw & X Se forecast zone
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER

A man who was hiking alone near Amboy Crater was overcome by the heat and died.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, San Bernardino T Sw & X Se2003-07-05MaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367460.